Many allergic reactions start within minutes of taking a drug. However, it's possible to develop an allergic reaction to a medication after you've been on it for up to several weeks.

Drug allergy symptoms include:

  • Skin rash
  • Hives (urticaria)
  • Itching
  • Fever
  • Facial swelling
  • Shortness of breath
  • Anaphylaxis, a life-threatening reaction

Anaphylaxis

Anaphylaxis is rare, but it is the most serious drug allergy reaction and is a medical emergency. Anaphylaxis symptoms usually start within minutes after exposure to a drug. Signs and symptoms of anaphylaxis include:

  • Tightening (constriction) of the airways and throat, causing trouble breathing
  • Shock, with a severe drop in blood pressure
  • Weak, rapid pulse
  • Nausea, vomiting or diarrhea
  • Dizziness, lightheadedness or loss of consciousness

It's possible to have an allergic response to a drug that caused no problem in the past.

If you have an anaphylactic reaction to a drug, your immune system responds to the drug as a harmful invader. This causes the release of histamine and other chemicals that cause allergic symptoms. Your immune system then becomes keyed to react the same way if you take the drug again in the future. However, the immune system changes over time, and eventually it's possible your drug allergy may go away on its own.

When to see a doctor

Talk to your doctor if you have a reaction to a drug or if you have any signs or symptoms of a drug allergy.

Call your doctor if you have a reaction after you take a drug. Mild allergic reactions are usually treated by stopping the drug and substituting another. If possible, see your doctor when the allergic reaction is occurring. This will help identify the cause and make sure you get treatment if it's needed.

Seek emergency treatment for signs of a severe reaction or suspected anaphylaxis after taking a medication. Signs and symptoms of an emergency drug reaction include:

  • Swelling or tightening of the airways or throat
  • Rapid pulse
  • Dizziness
  • Lightheadedness
  • Loss of consciousness
Oct. 14, 2011